Risks And Side Effects
The effect of digitalis is dose related. The higher the dose, the more pronounced the cardiac reaction. It is this immediate and direct effect of the drug that dictates that the physician closely monitor his patient and adjust the digitalis dosage as needed to provide the corrective effect, while being careful not to institute a toxic reaction. Digitalis is a very potent and active drug and can quickly create an overdose situation if the patient is not closely watched. In the case of an overdose, the patient's heart will begin to beat out of rhythm (arrhythmia) and very rapidly (tachycardia). In addition, the drug may affect the nervous system and cause headaches, vision problems such as blurring and light sensitivity, and sometimes convulsions.
Withering already recognized the toxicity of digitalis and warned against the careless administration of the drug in too high a dose. Despite Withering's warnings, physicians in the early nineteenth century often overdosed their patients. As a consequence, the drug was considered too dangerous for the greater part of the nineteenth century and was used little. Later in the same century, however, the beneficial properties of digitalis were reassessed, and the drug became an essential element in the cardiologist's pharmacopeia.
Other drugs to treat diseases have been developed over time, of course, but none has replaced digitalis as the standard therapy for heart failure. A drug of ancient lineage, digitalis remains one of the most reliable and most used medicines.
The Complete Drug Reference: United States Pharmacopeia. Yonkers, NY: Consumer Reports Books, 1992.
Larson, David E., ed. Mayo Clinic Family Health Book. New York: William Morrow, 1996.